Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 1, NWS Melbourne, FL

January 7, 1995Marion County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 7, 1995, 5:14 AM EST for Marion County, Florida. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 7, 1995, 5:14 AM EST (10:14 UTC)
Expired
Jan 7, 1995, 6:15 AM EST
In force
61 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Marion County, FL

What was reported inside it

TimeReportWhereRemark
Jan 7, 5:50 AM ESTTornado F2Summerfield, FLAn F2 tornado touched down at 0550 EST about one mile north of Pedro in Marion County and moved east about 12 miles before lifting about three-quarters miles north of Weirsdale. A man received fatal head injuries while sitting in his car outside a mobile home

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Jacksonville, FL (KAYS), launched 00:00Z, 10.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1995-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1995-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 492 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
492 m²/s²
0-3 km storm-relative helicity
685 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDAB 071017 RRA
SVRDAB
FLC083-071115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
514 AM EST SAT JAN 7 1995
 
THE NATIONAL WEATHER SERVICE IN DAYTONA BEACH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL FLORIDA
 
   ...MARION COUNTY
 
NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM ABOUT
15 MILES SOUTH OF DUNNELLON.
 
THIS SEVERE THUNDERSTORM WAS MOVING RAPIDLY NORTHEAST 35 MPH..
AND WILL BE MOVING INTO THE SOUTHWEST PART OF MARION COUNTY
WITHIN THE NEXT 15 MINUTES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 2:28 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 7, 2:28 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
224 AM EST SAT JAN 7 1995

MUCH ADVERSTISED CF MAKG PROGRESS. CNVCTN CRNTLY ACTIVE OVR E GULF WEST OF TBW
AND INTO APALACHEE BAY MVG ONSHORE FROM NEW PORT RICHEY TO GVN. HWVR...LATEST
RADAR DATA FROM EGLIN AFB INDICATED BEST ORGANIZATION ALONG THIN LINE FROM S
GA...TO TLH...TO AQQ...INTO GULF. LPATS LTG INDICATOR HAS SLOWED SOMEWHAT
DURING PAST HOUR BUT EXPECT TO INCREASE AGAIN. ETA EVIDENCES OF LLJ PULL CORE
NE AND OFFSHORE CAROLINAS LATER THIS MORNING. ALTHOUGH GRTR HELECITIES WILL
STAY N...A MEASURE OF ORGANIZATION STILL XPCTD. ATMOS MGNL UNSTABL WITH -3 / -4
LI...SFC DEW PNTS IN UPR 60S/LW 70S. SFC MOIST FLUX CNVRGES C FL BY 12Z BULLS
EYED AT +35. TBW SNDNG SGSTS RAPID STRM MVMNT OF ABOUT 40 KTS. ANY RATE...
STRONG WND GUSTS PSBL AS HIGHER MOMENTUM AIR PULLED TO NR SFC VICINITY OF
THUNDERSTORMS. CNVCTN AHEAD OF CF MOSTLY DURING MORNING FOR @1 & @2
IN SQUALLS. CF TO PASS C FL DURG THE DAY WITH MJR S/WV SWINGING PAST.
(SFC GEOST WNDS ALSO RSPNDG WELL SW 35 TO 50 KTS.) COOLER AIR TO FILTER IN
TONIGHT.

@1...VOLUSIA LAKE SEMINOLE ORANGE OSCEOLA
@2...BREVARD INDIAN RIVER
@3...ST LUCIE MARTIN OKEECHOBEE

MCO 074/049 067/048 56710
DAB 073/047 066/045 56710
MLB 075/051 068/050 56610

DWS

In the hours before

Special weather statement, Jan 7, 1:53 AM EST, 3 hours 21 minutes before
FLZ040-070855-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
153 AM EST SAT JAN 7 1995

...FAST MOVING THUNDERSTORMS APPROACHING MARION COUNTY...

STRONG THUNDERSTORMS WERE MOVING SWIFTLY NORTHEAST OUT OF THE
GULF OF MEXICO...AND APPROACHING THE WEST PART OF MARION COUNTY.

THESE THUNDERSTORMS WERE MOVING RAPIDLY NORTHEAST AROUND 45 MPH
AND WILL BE AFFECTING MARION COUNTY DURING THE EARLY MORNING HOURS.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
HAIL MAY ACCOMPANY THE STRONGER STORMS AS THEY MOVE THROUGH THE AREA.
Special weather statement, Jan 7, 3:47 AM EST, 1 hour 27 minutes before
FLZ038-040-501-070950-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
347 AM EST SAT JAN 7 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 AM EST FOR
PARTS OF NORTH FLORIDA AND INCLUDE MARION COUNTY...

AT 335 AM...THUNDERSTORMS AND SHOWERS COVERED A GOOD PART OF NORTH
FLORIDA AND THE ADJACENT COASTAL WATERS.

THE HEAVIEST RAINFALL WAS OVER THE INTERIOR OF NORTH FLORIDA BETWEEN
CROSS CITY AND JACKSONVILLE.

THESE THUNDERSTORMS WERE MOVING RAPIDLY NORTHEAST AROUND 40 MPH
CAUSING STRONG AND GUSTY SURFACE WINDS AS THE MOVE SWIFTLY ACROSS
THE FLORIDA PENINSULA.

DURING THE PAST HOUR...A WIND GUST OF 36 MPH WAS REPORTED IN THE
OCALA AREA.

THE THUNDERSTORMS WILL BE MOVING INTO THE WESTERN PART OF FLAGLER
COUNTY WITHIN THE NEXT COUPLE OF HOURS AND MOVE OUT OVER THE COASTAL
WATERS.
Special weather statement, Jan 7, 3:48 AM EST, 1 hour 26 minutes before
FLZ038-040-501-070950-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
347 AM EST SAT JAN 7 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 AM EST FOR
PARTS OF NORTH FLORIDA AND INCLUDE MARION COUNTY...

AT 335 AM...THUNDERSTORMS AND SHOWERS COVERED A GOOD PART OF NORTH
FLORIDA AND THE ADJACENT COASTAL WATERS.

THE HEAVIEST RAINFALL WAS OVER THE INTERIOR OF NORTH FLORIDA BETWEEN
CROSS CITY AND JACKSONVILLE.

THESE THUNDERSTORMS WERE MOVING RAPIDLY NORTHEAST AROUND 40 MPH
CAUSING STRONG AND GUSTY SURFACE WINDS AS THE MOVE SWIFTLY ACROSS
THE FLORIDA PENINSULA.

DURING THE PAST HOUR...A WIND GUST OF 36 MPH WAS REPORTED IN THE
OCALA AREA.
L
THE THUNDERSTORMS WILL BE MOVING INTO THE WESTERN PART OF FLAGLER
COUNTY WITHIN THE NEXT COUPLE OF HOURS AND MOVE OUT OVER THE COASTAL
WATERS.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 6:10 AM ESTSevere Thunderstorm WarningMLBLake65 min
Jan 7, 6:41 AM ESTSevere Thunderstorm WarningMLBFlagler64 min
Jan 7, 8:32 AM ESTTornado WarningMLBOrange43 min
Jan 7, 11:07 AM ESTSevere Thunderstorm WarningMLBOkeechobee42 min

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.